H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

A 19-Year-Old Woman with a History of Depression and Fatal Cardiorespiratory Failure Following an Overdose of Prescribed Bupropion

Abha Rajendra Sathe, Anna Thiemann, Sara Toulouie, Edward Durant

(Department of Clinical Sciences, California Northstate University College of Medicine, Elk Grove, CA, USA)

Am J Case Rep 2021; 22:e931783

DOI: 10.12659/AJCR.931783


BACKGROUND: Bupropion is a norepinephrine/dopamine-reuptake inhibitor (NDRI) that has been reported to increase the risk of suicide attempts in some patients. This report is of a case of a 19-year-old woman with a history of depression who suffered fatal cardiorespiratory failure following an overdose of prescribed bupropion.
CASE REPORT: A 19-year-old woman presented to the Emergency Department with an estimated bupropion overdose of 28.2 g and possible oxcarbazepine co-ingestion. This serum level was estimated based on the patient’s history of medication reconciliation and number of pills remaining in the prescription bottle at presentation. The patient was unresponsive on arrival to the Emergency Department and was treated for intermittent seizures and shock. Despite aggressive medical interventions, her condition progressed to cardiogenic shock and eventually cardiac arrest, from which she could not be resuscitated. Several existing reports regarding bupropion overdose describe sinus tachycardia and seizures corrected by symptomatic treatment. This case may document the highest reported ingestion of bupropion recorded thus far in the literature and demonstrates the rapid onset of cardiac dysfunction and cardiogenic shock.
CONCLUSIONS: In the context of this case, we discuss the clinical manifestations of bupropion overdose and the rapid progression to cardiogenic shock. By examining the pathophysiology of overdose in an adolescent who consumed an extremely high dose of bupropion, we hope this information can be helpful to clinicians who are managing similarly challenging critical cases.

Keywords: bupropion, Critical Care, Drug Overdose, Emergency Medicine, Psychiatry, Toxicology

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree